‘Are Steroids Killing My Erections?’ — Ask Dr. Harry Fisch
"I think steroids are killing my erections. Is that a side effect or am I just over-thinking things?" - Fred, 23
Thousands of guys are unwittingly hurting their sex lives and fertility in their quest for bigger muscles by using steroids. It’s a short-term gain with a long-term loss. Yes, boosting your testosterone with steroids will help you bulk up. But it’ll also shut down your natural production of testosterone. That means your nuts get smaller and softer, your sperm levels plummet, and you may have problems with erections.
The obvious solution is to stop the steroids—though do it gradually. It will take months for your testicles to recover. You should see a doctor to monitor both your testosterone levels and sperm levels. While you’re recovering, an erection-enhancing medication may help you have sex—though try to avoid getting “hooked” on these pills. The goal, especially for young guys, is to have great sex naturally.
Dr. Harry Fisch is a board certified urologist at New York Presbyterian Hospital/Weill Medical College of Cornell University. Each week, he’ll answer reader questions in an effort to get guys to ‘man up about health.’